Disseminated intravascular coagulation induced by generalized cytomegalic inclusion disease during steroid therapy for polymyositis.

Acta pathologica japonica

PubMedID: 2994360

Shimizu K, Kishikawa M, Sekine I, Nishimori I, Kawajiri A. Disseminated intravascular coagulation induced by generalized cytomegalic inclusion disease during steroid therapy for polymyositis. Acta Pathol Jpn. 1985;35(3):723-30.
A 56-year-old woman came to the hospital with fever and skin eruptions. A rise in myogenic enzyme and the presence of antileucocyte antibody were noticed, along with the gradual appearance of myalgia in both lower extremities, and muscle weakness. Steroid therapy was started under the diagnosis of polymyositis. The steroid was reduced because of mental disturbance but immediately the patient developed high fever. Various forms of treatment were carried out but there was no improvement, and the patient died. At autopsy there were scattered purpura on the skin, and the muscles were atrophic and yellowish-grey in color. Histopathologically, there was inflammatory cell infiltration and muscle fiber degeneration visible in many of the muscles, and the findings showed evidence of polymyositis. There were intranuclear inclusions in the lungs, ovaries, and adrenal glands, and this was diagnosed as generalized cytomegalic inclusion disease. Fibrin thrombi were found in the kidneys, lungs, and adrenal glands and this was pathologically diagnosed as disseminated intravascular coagulation. Endothelial cell damage caused by cytomegalovirus was assumed to be involved to a large extent in triggering the disseminated intravascular coagulation.